Idaho, 2016

Heavy Snow in Idaho, January 12 to 13, 2016

January 12 to 13, 2016 · NWS OTX · 1 event in 1 county or zone

A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over North Idaho. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over North Idaho. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 5:32 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 12, 5:32 PM PST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
532 PM PST TUE JAN 12 2016

.SYNOPSIS...
Heavy snow will develop over the Cascades and portions of central
Washington this evening while much of eastern Washington will
experience a cold rain. The combination of rain and melting snow
may contribute to rises on small streams over the Palouse
Wednesday into Thursday. An active weather pattern is expected
through the weekend with a round of light snow possible Thursday
night into Friday and more rain and snow likely Saturday into
Sunday.

&&

.DISCUSSION...
Early evening update: looking at past cases and the forecasts of
rises on some area waterways around the Palouse, we went ahead and
issued a flood watch for tonight through Thursday morning for the
combination for moderate to heavy rain and snowmelt. This may lead
to rises on those waterways, as well as generalized ponding of
water on some fields or other poor drainage areas over the
Palouse. The bulk of the precipitation threat is expected tonight
through Wednesday evening, but there may be some lingering rises
or at least high water levels into early Thursday. The Central
Panhandle Mountain zone is marginally within this watch, largely
the southwest corner of the zone, NOT the entire zone.

Precipitation is starting to expand, per radar, into the Cascades
through Columbia Basin at this hour and is starting to expand
northeast onto the Palouse, creeping toward the Spokane/C'dA area.
Cameras and reports also show snow across the Cascades into the
Wenatchee area. Around 4 to 5 inches has been reported so far
around Leavenworth since around midday. So thus far the locations
under the winter storm warning looks okay.

The tricker highlight remains the winter weather advisory over
the Moses Lake/Columbia Basin zone. The advisory still only covers
the north to northwest portions of these zones, not a broad
location. However temperatures and dewpoints are hovering around
that magical 32 degree mark, which if it shifts slightly milder
(even a degree or two) it could become more rain than snow. So
this will continue to be monitored.

&&

.AVIATION...
00Z TAFS: A shield of precipitation will spread across eastern
Washington and north Idaho early this evening bringing heavy snow
to the Cascades and portions of north central and northeast
Washington. The most significant accumulations will likely occur
in Wenatchee, Leavenworth, Chelan, Omak, Republic and Methow
Valley with 3 to 6 inches common. A bit of freezing rain or
drizzle may occur at Wenatchee which could decrease accumulations
a bit. For the Spokane, Coeur d'Alene, and Pullman areas, several
hours of rain will accompany the front tonight along with low
level wind shear during the early morning hours. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  39  29  33  28  34 / 100  90  20  10  50  40
Coeur d'Alene  34  39  30  34  28  34 / 100  90  30  20  50  50
Pullman        38  41  31  35  31  36 / 100 100  90  20  70  50
Lewiston       39  46  34  41  32  43 /  60  70  90  20  60  30
Colville       32  38  26  33  28  34 / 100  90  10  10  40  40
Sandpoint      32  37  31  33  26  33 / 100 100  30  30  40  50
Kellogg        33  38  31  32  28  33 / 100 100 100  60  50  50
Moses Lake     33  38  25  36  31  36 / 100  60  10  10  60  20
Wenatchee      31  39  30  36  29  37 / 100  50  10  10  70  30
Omak           30  38  27  33  28  33 / 100  70   0  10  50  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 5 AM PST Thursday for Central
     Panhandle Mountains.

     Flood Watch through Thursday morning for Idaho Palouse.

     Winter Weather Advisory until 7 AM PST Wednesday for Northern
     Panhandle.

WA...Winter Storm Warning until 5 AM PST Wednesday for Okanogan
     Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Flood Watch through Thursday morning for Washington Palouse.

     Winter Weather Advisory until 7 AM PST Wednesday for Northeast
     Mountains.

     Winter Storm Warning until 10 AM PST Wednesday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 5 AM PST Wednesday for Moses Lake
     Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Jan 12, 1:13 PM PST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
113 PM PST TUE JAN 12 2016

WAZ038-041>044-132115-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY SNOW WILL IMPACT THE AREA THIS EVENING AND
TONIGHT THEN TAPER OFF WEDNESDAY MORNING. SNOWFALL RATES COULD BE
INTENSE AT TIMES PRODUCING 1 TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

More snow is expected Saturday and Sunday. Moderate to locally
heavy snow amounts are possible along the East Slopes of the
Cascades. Light to moderate snow amounts are also possible for the
Wenatchee area, Waterville Plateau, Okanogan Valley, and Okanogan
Highlands.

IDZ002-003-026-WAZ032-033-036-132115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND WARMER TEMPERATURES TONIGHT INTO WEDNESDAY WILL BRING THE
POTENTIAL FOR MINOR LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE
AND AROUND PARADISE CREEK. SIDE STREETS THAT ARE STILL COVERED IN
SNOW COULD BECOME SOFT AND SLUSHY AND HARD TO NAVIGATE.

IDZ001-004-027-WAZ031-037-132115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL FALL ABOVE 3000 FEET THIS EVENING THEN
SNOW LEVELS WILL RISE AROUND 4000 FEET. SNOWY TRAVEL IS POSSIBLE
ON HIGHER ELEVATIONS INCLUDING LOOKOUT PASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTNUE INTO WEDNESDAY NIGHT WITH SNOW LEVELS LOWERING
BETWEEN 2500 AND 3000 FEET BRINGING THE POTENTIAL FOR ONE TO THREE
INCHES OF SNOW. THE HIGHER PEAKS OF THE CENTRAL PANHANDLE
MOUNTAINS COULD RECEIVE UPWARDS OF A FOOT OF SNOW BY THURSDAY
MORNING.

WAZ034-035-132115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of East Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL FALL ACROSS EXTREME WESTERN GRANT
COUNTY AND NORTHWEST LINCOLN COUNTY WHILE RAIN FALLS ON EASTERN
PORTIONS OF THE COUNTY. SNOWY TRAVEL WILL BE POSSIBLE ALONG
SECTIONS OF HIGHWAY 2 AND INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jan 12, 4:54 PM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     SNOW             LEAVENWORTH             47.59N 120.66W
01/12/2016  M5.0 INCH        CHELAN             WA   PUBLIC

            VIA SOCIAL MEDIA... 5 INCHES OF NEW SNOW SINCE 12 PM NEAR
            LEAVENWORTH FISH HATCHERY. MODERATE SNOW CURRENTLY
            FALLING

&&

AKALIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
January 12, 7:00 PM PST to January 13, 10:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Snow began around 7 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained weather spotters reported 8 inches of new snow 6 miles north northwest of Sandpoint, Idaho and 4.5 inches of new snow 3 miles north northeast of Coolin, Idaho from this storm system.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607758.